Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

What is the cause and treatment for heart palpitations?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 965 Questions
After my son was born three years ago I started having heart palpitations. Then my skin began to get very dry with red itchy patches on my face. At night and sometimes during the day I would have palpitations with dizzy spells. I also started to feel very fatigued all the time. I saw a doctor for this around November of 2012. He told me that it was *probably* mitral valve prolapse and not to worry about it. So I went on as normal. I began to develop an intolerance for alcohol. My skin would get very flushed with one drink and my sinuses would get very painfully congested when I drank. I started having bad reactions to OTC medications such as NyQuil and Execederin. I was admitted to the hospital after taking the WalGreens version of NyQuil (with pseudoephedrine) after my heart rate would not come down. It spiked in the hospital and they ran a number of tests on me, but found nothing. I had a strange reaction to epinephrin at the Dentist's office and found my heart racing heavy with the hard dizziness again. One morning I found myself feeling incredibly lightheaded and I decided to take my blood pressure and found it was very high. I became very cold and started shaking violently. My teeth were chattering. I told my husband to take me to the hospital. Again, nothing was found. I started taking my blood pressure more often and found it was often high when I didn't feel right. My hair started coming out all over my hand in the shower and I became much more fatigued. I found myself having more episodes of heart racing, dizziness, cold, and/or high blood pressure. I had a recent stint where I managed to take my temperature during the episode and it came back as 92 degrees. My husband said it couldn't be right and took his and it was 95. During this episode I also had the sensation that someone was holding their hand against my throat and this sensation followed into the next day. Eventually I was again in the ER and again nothing was found. I have an appointment this Friday to get checked out. I have had every test under the sun it seems. My thyroid is fine. My blood sugar is always fine when they take it. I have no idea what is happening to me.
Posted Tue, 25 Mar 2014 in Medicines and Side Effects
Answered by Dr. Som Biswas 2 hours later
Brief Answer: Its side effects of Nyquil & Excedrin. Stop them. Detailed Answer: Hi, I understand your concerns. I have read your history in detail and i think most of your symptoms are due to side effects of Nyquil and Excedrin. This is because Excedrin has caffeine which can cause palpitations, high blood pressure and dizzy spells. Also Nyquil has anti histamine which can interact with alcohol and cause problems as described by you. Also as you said Nyquill has pseudo ephedrine which can increase heart rate and temperature. All your problems like increased heart rate , blood pressure, feeling of throat discomfort, fatigue and flushing of sinuses after taking alcohol are due to interactions and side effects of these two drugs. You need to stop both of them immediately (after discussing with your doctor) or at least reduce the dosage. May I know why exactly you are taking these medications as there are other drugs with less side effects if you are taking them just for headache, bronchitis or common cold which is what these are normally taken for. Feel free to contact us for any further queries .
Above answer was peer-reviewed by
Follow-up: What is the cause and treatment for heart palpitations? 20 minutes later
I had only taken these medications once (many months ago at this point) and that certainly doesn't explain why I would be having all of these side effects. I took NyQuil because I had a cold at the time and I was not drinking at the time and I took Excederine because I had a headache and, again, was not drinking at the time.
Answered by Dr. Som Biswas 1 hour later
Brief Answer: It can be a pheochromocytoma Detailed Answer: Hi, If you had taken those medications only once then certainly they should not be the cause of your problems. Since your thyroid tests and blood sugar are also normal it can be a PHEOCHROMOCYTOMA. It commonly has all the symptoms that you described.Do not worry as we would need to run a few tests to confirm. I would advise you to get a "blood free metanephrine" initially and if it comes positive you can contact me about what to do next. Any pathology diagnostic lab or hospital should do it.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor